Indiana, 2009

Flood in Indiana, June 13 to 14, 2009

June 13 to 14, 2009 · NWS IND · 1 event in 1 county or zone

After the 9th, the track of the rain storms shifted south. The heaviest and most widespread rain of the month occurred from the morning of the 9th through the 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

After the 9th, the track of the rain storms shifted south. The heaviest and most widespread rain of the month occurred from the morning of the 9th through the 11th. Rain of 1 to possibly 5 inches fell along and south of I-70. Brief lowland flooding developed along the Wabash, White and portions of the East Fork White Rivers in western and southern Indiana. River levels remained high in southwest Indiana as an|additional 1 to more than 4 inches of rain fell in southern Indiana from the 12th through the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 13, 11:45 AM EST, 15 minutes earlier.

Area forecast discussion, Jun 13, 11:45 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1245 PM EDT SAT JUN 13 2009

.AVIATION DISCUSSION...FOR THE 18Z TAFS
SFC LOW PRES ACRS WCNTRL IL WL SLIDE SE ACRS SRN IL AND KY THIS
AFTERNOON AND EVE. ISOLD RWS WERE BEGINNING TO POP UP JUST AHEAD OF
A CD FNT EXTENDING FM THE SFC LOW SW ACRS ERN MO...AND ALSO N OF THE
WARM FNT WHICH EXTENDED FM THE SFC LOW SE ACRS CNTRL INDIANA.
MEANWHILE...A SERIES OF WEAK UPR LVL DISTURBANCES WL PASS E ACRS NRN
THROUGH THE AFTERNOON AND EVE AS WELL WHICH COMBINED WITH WEAK
INSTABILITY AND ABUNDANT LOW LVL MOISTURE AND THE FRONTAL SYS WL
ALLOW FOR ADDITIONAL SCT TRWS TO DEVELOP THIS AFTERNOON AND CONT
THROUGH AROUND 22Z AT LAF AND 00Z ELSEWHERE. CVRG WL NOT BE ENOUGH
FOR ANYTHING OTHER THAN VCTS. THE RAPID REFRESH RELECTIVITY FCST
SUPPORTS THAT. CIGS SHOULD MOSTLY BE VFR BUT BECOME BKN. TNGT...SFC
HIGH PRES WL BUILD IN AND WINDS WL BECOME VERY LGT TO CALM
ESPECIALLY AT THE USUAL SPOTS. ALSO...BMG AND HUF SAW SOME IFR FOG
LAST NGT AND A REPEAT LOOKS LIKELY. BASED ON MOS TEMP/DEW PT
SPREADS...FOG COULD DEVELOP THERE AS EARLY AS 03Z AND SHOULD LIFT BY
13Z AS IT DID THIS MRNG AND BASED ON WEAK INVERSION FM MODEL
SOUNDINGS.

.PREV DISCUSSION...

FORECAST FOCUS IS ON POPS THROUGH THE NEXT SEVERAL DAYS.

THE EARLY MORNING SURFACE MAP SHOWS LOW PRESSURE OFF THE MID
ATLANTIC COAST WITH A TRAILING STATIONARY FRONT THROUGH THE
TENNESSEE VALLEY AND FROM THERE EXTENDING WESTWARD AS A TROUGH TO
A WEAK LOW ACROSS NORTH CENTRAL MISSOURI. HIGH PRESSURE COULD BE
FOUND ACROSS THE CENTRAL GREAT LAKES REGION. ALOFT AT H5 THE
PATTERN SHOWS A RIDGE ACROSS SOUTHERN TEXAS AND UP INTO THE
CENTRAL HIGH PLAINS. TROUGHING WAS PRESENT OVER THE WEST
COAST...AND THERE WAS NORTHERN STREAM TROUGHING ACROSS EASTERN
CANADA. SHORTWAVE TROUGHS OF NOTE INCLUDED A FEATURE OVER EASTERN
IOWA.

THE MODELS ARE INITIALIZED DECENTLY AND ARE FAIRLY SIMILAR IN
THEIR HANDLING OF THE NEXT SEVERAL DAYS. MOS GUIDANCE WAS ALSO
CLOSE AND WAS BLENDED IN THIS PACKAGE. THE MODELS HAVE REACHED A
BETTER AGREEMENT FOR THE FIRST FEW DAYS OF THE FORECAST THAN WAS
SEEN IN LAST NIGHTS RUNS.

FOR TODAY...SEVERAL WEAK FEATURES WILL COMBINE TO PRODUCE DECENT
CHANCES OF RAIN ACROSS CENTRAL INDIANA. THE FIRST WILL BE A WEAK
SURFACE LOW OF ABOUT 1011MB CURRENTLY CENTERED IN NORTH CENTRAL
MISSOURI. WIND FIELDS INDICATE THE LOW HAS A DEFINED CLOSED
CIRCULATION. THE MODELS DEPICT THIS FEATURE AS MOVING EAST ACROSS
CENTRAL INDIANA BUT WEAKENING INTO MORE OF AN INVERTED TROUGH BY
00Z. ALSO PRESENT ALOFT IS A SHORTWAVE TROUGH NOW OVER EASTERN IOWA.
THIS FEATURE IS EXPECTED TO SLIDE EAST ACROSS NORTH CENTRAL INDIANA
THIS AFTERNOON.

MOISTURE WILL BE IN ABUNDANCE WITH DEWPOINTS RISING INTO THE LOW
TO MID 60S BY THE AFTERNOON. WEAK INSTABILITY IS NOTED IN THE
SOUTHERN PARTS OF THE AREA WITH MUCAPE UP TO 1500 J/KG BY EVENING.
LIFT WILL BE PROVIDED BY THE APPROACHING SURFACE TROUGH AS WELL AS
THE UPPER SYSTEM IN NORTHERN INDIANA. TIME HEIGHTS OF OMEGA
INDICATE THE BEST LIFT IN THE H8-H7 LAYER CROSSING THE AREA FROM
15-21Z. WITH THE PRESENCE OF MOISTURE...LIFT...AND
INSTABILITY...WILL CONTINUE TO MENTION THE BEST POPS DURING THE
15-21Z TIME FRAME. HAVE DECIDED TO KEEP LIKELY POPS ACROSS A GOOD
PORTION OF THE AREA THIS AFTERNOON. THE NORTH MAY BE MOST LIKELY
TO SEE PRECIP DUE TO ITS LOCATION NORTH OF THE SURFACE LOW AND
CLOSER TO THE UPPER SUPPORT OF THE SHORTWAVE. HOWEVER THERE SHOULD
BE ENOUGH INGREDIENTS FOR AT LEAST SCATTERED CONVECTION ACROSS ALL
OF THE AREA THIS AFTERNOON.

TEMPERATURES TODAY WILL REMAIN COOLER THAN NORMAL. THIS WILL BE
DUE TO CLOUD COVER AND H8 TEMPS REMAINING +12 TO +14C. RAW NAM SFC
TEMPS INDICATE HIGHS IN THE UPPER 60S ACROSS THE NORTH BUT FEEL
THIS MAY BE OVERDONE IN RESPONSE TO THE EXPECTED PRECIP.

FOR TONIGHT WILL CARRY A SLIGHT CHANCE THROUGH 06Z ACROSS THE EAST
WHERE FORCING WILL LINGER WITH THE INVERTED TROUGH SLOW TO DEPART.
OTHERWISE SKIES WILL PARTIALLY CLEAR WITH SUBSIDENCE MOVING IN
WITH A RIDGE OF HIGH PRESSURE BUILDING SOUTH OUT OF THE LAKES. LOW
TEMPS WILL DIP INTO THE 50S IN MOST LOCATIONS EXPECT IN URBAN AREAS.

ON SUNDAY WILL NOT MENTION PRECIP IN THE FORECAST. RIDGE OF HIGH
PRESSURE ACROSS NORTHERN INDIANA WILL AID IN KEEPING THE PRECIP
OFF TO OUR SOUTH. THE STATIONARY FRONTAL BOUNDARY WHICH WILL ACT
AS A CONVECTIVE FOCUS IS EXPECTED TO BE WELL SOUTH OF THE OHIO
RIVER AS WELL. NO SIGNIFICANT LIFT ACROSS CENTRAL INDIANA COULD BE
SEEN IN TIME HEIGHTS AND A LARGE POCKET OF DRY AIR DUE TO
SUBSIDENCE WILL BE PRESENT. THIS LEAD TO NOT INCLUDING POPS AT
THIS TIME. TEMPERATURES SHOULD BE A FEW DEGREES WARMER THAN
SATURDAY AND ARE LIKELY TO REACH 80 OR BETTER IN MOST LOCATIONS
AS H8 TEMPS REMAIN AROUND +13C WITH MORE SUN THAN TODAY.

OVERNIGHT SUNDAY WILL MENTION SLIGHT CHANCE AND LOW CHANCE POPS IN
THE EXTREME SOUTHWEST ZONES. LIFT AND MOISTURE WILL INCREASE IN
THE MID LEVELS AS THE BOUNDARY WELL SOUTH BEGINS TO SURGE NORTH A
BIT IN RESPONSE TO THE WEST COAST TROUGH MOVING INLAND AND FORCING
STRONG WARM ADVECTION UP THROUGH THE DEEP SOUTH. THESE LOW POPS WILL
REMAIN IN THE SOUTHERN ZONES ON MONDAY AS THE BOUNDARY LIFTS NORTH
IN EARNEST AS A WARM FRONT WHICH WILL INCREASE LIFT. BOTH MODELS
INCREASE MCS ACTIVITY AGAIN BY MONDAY BUT ARE UNANIMOUS IN KEEPING
THE BULK OF THE SYSTEMS TO OUR SOUTH AS WE REMAIN UNDER THE
INFLUENCE OF SURFACE HIGHS AND THE UPPER RIDGE IS RATHER FLAT AND
SUPPRESSED SOUTH. TEMPS ON MONDAY WILL WARM AS H8 VALUES MODERATE
ABOVE +14C.

IN THE MORE EXTENDED PERIODS A DECENT MODEL CONSENSUS ON BRINGING
INCREASING CHANCES OF PRECIP LATER IN THE DAY ON TUESDAY. THIS
WILL BE ALONG THE NORTHWARD SURGING WARM FRONT. TEMPS WILL REMAIN
NEAR NORMAL AS THE WARM FRONT IS STILL TO THE SOUTH OF THE REGION
ON TUESDAY. BOTH GFS AND ECMWF SHOW DECENT PRECIP OVERNIGHT
TUESDAY NIGHT ACROSS THE WHOLE AREA IN AN MCS SETUP. WILL KEEP
POPS UP IN THE HIGHER END OF CHANCE CATEGORY DURING THIS TIME.
STEADILY WARMING TEMPERATURES WILL OCCUR BY MID WEEK AS THE WARM
FRONT CONTINUES TO LIFT NORTH. H8 TEMPS OF NEAR +20C BY LATE WEEK
COULD MEAN WIDESPREAD MID TO UPPER 80S WITH SOME LOW 90S POSSIBLE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...MK
PUBLIC...JOHNSON
Hazardous weather outlook, Jun 13, 3:22 AM EST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
422 AM EDT SAT JUN 13 2009

INZ021-030-031-036>042-045>049-052>057-062>065-072-140830-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR-
JENNINGS-
422 AM EDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE FOG PRESENT THIS MORNING...PRIMARILY IN AREAS SOUTH
OF INTERSTATE 70. FOG COULD REDUCE VISIBILITY TO AS LOW AS A
QUARTER OF A MILE IN LOW LYING AND RURAL AREAS...BUT WILL QUICKLY
BURN OFF AROUND SUNRISE.

THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL INDIANA BY LATE
THIS MORNING AND INTO THE AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED AND THE PRIMARY THREAT FROM THESE STORMS WILL BE FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER DEADLY
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ028-029-035-043-044-051-060-061-067>071-140830-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-GREENE-
KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
422 AM EDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE FOG PRESENT THIS MORNING...PRIMARILY IN AREAS SOUTH
OF INTERSTATE 70. FOG COULD REDUCE VISIBILITY TO AS LOW AS A
QUARTER OF A MILE IN LOW LYING AND RURAL AREAS...BUT WILL QUICKLY
BURN OFF AROUND SUNRISE.

THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL INDIANA BY LATE
THIS MORNING AND INTO THE AFTERNOON. SEVERE WEATHER IS NOT
EXPECTED AND THE PRIMARY THREAT FROM THESE STORMS WILL BE FREQUENT
CLOUD TO GROUND LIGHTNING.

LOWLAND FLOODING WILL CONTINUE TO DEVELOP ON PORTIONS OF THE
WABASH...WHITE...AND EAST FORK WHITE RIVERS. PLEASE REFER TO THE
LATEST HYDROLOGIC STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER DEADLY
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM THAT FORMS.

LOWLAND FLOODING WILL CONTINUE ON PORTIONS OF THE
WABASH...WHITE...AND EAST FORK WHITE RIVERS THROUGH LATER THIS
WEEK. ADDITIONAL RAINFALL DURING THE MIDWEEK MAY EXACERBATE
ONGOING LOWLAND FLOODING. PLEASE REFER TO THE LATEST HYDROLOGIC
STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Jackson

When
June 13, 12:00 PM EST to June 14, 10:30 AM EST
Where
Jackson County, 0.13 mi SSE of Rockford to 1.01 mi NW of Freeman Arpt
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
38.978, -85.899

Significant agricultural lands flooded along the East Fork White River in/near Rockford, Indiana. The river crested 0.3 feet above flood stage on June 14th at a reading of 12.3 feet. Damage costs are grossly estimated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182819.